The FDA has recently updated the label for Propecia to warn that this popular male-pattern baldness drug can cause orgasm disorders. In some men, this severe, debilitating sexual dysfunction persisted for at least three months after Propecia was discontinued.
April 11, 2012: After receiving hundreds of adverse event reports from men who suffered severe sexual dysfunction after using Propecia, the U.S. Food and Drug Administration (FDA) announced today that it will be updating the label on Propecia to warn of the risk of persistent erectile dysfunction, orgasm disorders, and ejaculation disorders. In some men, these disorders continued for months or indefinitely after Propecia was discontinued. Click here to read the FDA statement.
Propecia contains 1-mg of finasteride, a drug that was initially developed as a way to treat benign enlarged male prostate (in 5-mg doses under the brand-name Proscar). Doctors noticed that Proscar also treated male-pattern baldness, and in 1997, the U.S. Food and Drug Administration (FDA) approved Propecia to treat hair loss.
The initial safety studies of finasteride showed that the drug could cause sexual adverse effects. Finasteride treats male pattern baldness by inhibiting 5-alpha reductase, which normally converts the androgen testosterone into dihydrotestosterone (DHT). Men who are taking finasteride have at least 75% less DHT than normal, which effectively stops hair loss. Unfortunately, one possible side effect of this dramatic change to a man’s endocrine system is sexual dysfunction, including orgasm disorders.
Propecia Orgasm Disorder
Propecia orgasm disorders may be due to an inability to achieve erection, decreased sensation in the penis, decreased semen volume, lack of desire for sex, or physical changes in the structure of the penile tissue that make pleasurable intercourse difficult or impossible. Even more troubling, many men who were using Propecia report that these symptoms persisted or grew worse after Propecia was discontinued.
The most common type of orgasm disorder that has been reported by Propecia users is known as delayed ejaculation, and it occurs when a man is unable to orgasm after 30-45 minutes of sexual stimulation, or is completely unable to orgasm.
It is very difficult to treat this debilitating sexual disorder. The success of the treatment usually depends on the underlying cause of the disorder. Mild sexual dysfunction caused by psychological or situational issues can be treated with relative ease. However, pervasive orgasm disorders can be far more difficult to treat, especially if the cause is systemic.
Studies of Propecia Orgasm Disorders
- A study conducted in 2011 by researchers at the Boston University School of Medicine, published in the Journal of Sexual Medicine found that 15% of Propecia users experienced decreased libido, orgasm disorders, and erectile dysfunction, compared to only 7% of placebo-users
- This rate may be significantly higher than previous studies warned. The safety label for Propecia warned that “In clinical studies for Propecia, a small number of men experienced certain sexual side effects, such as less desire for sex, difficulty in achieving an erection, or a decrease in the amount of semen. Each of these side effects occurred in less than 2% of men and went away in men who stopped taking Propecia.”